When we are prescribed an antibiotic, we are under the assumption that the antibiotic is going to kill, and only kill, bacteria that might be causing an infection. What if that antibiotic also kills mammalian (human) cells… cells that are imperative to our life and our body functions? Researchers now believe that this is exactly what is happening when a patient suffers a severe side effect while taking a fluoroquinolone antibiotic (aka Cipro, Levaquin, etc.). This type of antibiotic appears to damage mitochondria, an essential structure in the cells throughout the human body that turns sugars, fats and proteins into chemical energy that allows us to function.(1)
Potential Side Effects
Prescribed more than 32 million times in the USA in 2015, fluoroquinolone antibiotics have caused devastating side effects for tens of thousands of patients, including: diarrhea and vomiting, tendon ruptures, joint, muscle and nerve conditions, retinal detachment, aortic aneurysm, central nervous system dysfunction (insomnia, restlessness, fatigue, seizures, convulsions and psychosis) and more.(2)
Some patients have developed Hemolytic uremic syndrome (HUS), a condition that affects the blood and blood vessels, resulting in the destruction of blood platelets, anemia and kidney failure. Search YouTube for “Stevens-Johnson Syndrome” and you’ll see patients sharing an agonizing skin condition that occurred after the use of fluoroquinolones. Basically, it causes the skin and mucous membranes to become necrotic and die. A very small group patients, most often healthy young females, have developed Fluoroquinolone Disability Syndrome where they become permanently disabled after using the medication for minor medical conditions.
Why are patients struggling with body wide side effects? Again, it goes back to mitochondria which are thought to have evolved from beneficial bacteria-like cells billions of years ago. “This kind of harm can affect every cell in the body, explaining why a wide range of symptoms can appear and get worse over time” said Jo Marchant in the mind blowing article “When antibiotics turn toxic.” Some patients call their experience with side effects being “floxed” as they struggle with devastating and progressive symptoms which affect muscles, nerves and the nervous system.
FDA Warnings on Fluoroquinolone Medications
For the past 10 years, the US FDA has issued stern warnings about fluoroquinolones including the addition of several black box warnings on the packaging of the medication. In 2018 alone, the FDA issued two additional statements. In July, they warned that levofloxacin has caused at least 67 cases of life-threatening hypoglycemic coma, including 13 deaths and 9 permanent and disabling injuries(3). Last December, the FDA issued yet another alert about the risk of aortic aneurysm, suggesting that patients with a history of blood vessel blocks, high blood pressure, certain genetic conditions (Marfan & Ehlers-Danlos) and elderly patients should utilize alternative antibiotics. (4) They conclude that these medications should not be used casually nor lightly. They wrote:
The U.S. Food and Drug Administration is advising that the serious side effects associated with fluoroquinolone antibacterial drugs generally outweigh the benefits for patients with acute sinusitis, acute bronchitis, and uncomplicated urinary tract infections who have other treatment options. For patients with these conditions, fluoroquinolones should be reserved for those who do not have alternative treatment options.(5)
- July 2008 – FDA warned of the risk of tendinitis and tendon rupture
- August 2013 – FDA warned of the risk of irreversible nerve damage and peripheral neuropathy
- May 2016 – FDA restricted the use of fluoroquinolones for uncomplicated infections, such as urinary tract infection and sinusitis
- July 2016 – FDA warned of disabling side effects in tendons, muscles, joints, nerves and central nervous system
- July 2018 – FDA warned of significant decreases in blood sugar and some mental health side effects
- December 2018 – FDA warned that these antibiotics can cause aortic aneurysm.
Yet, both urologists and family practitioners continue to prescribe millions of prescriptions. Are they unaware of these side effects? Studies have found four key reasons for its misuse: (1) That a prescription was given when there was no bacterial infection present; (2) The medication was used for an extended period of time without a proper medical indication; (3) An inappropriate dosage was prescribed; and (4) fluoroquinolones were being used inappropriately as a prophylactic treatment.
As a result, millions of patients have been exposed to medications that have triggered severe and, in some cases, permanent damage. Of course, there is a role for this medication. It is still recommended for use in patients who have “complicated” UTI’s or genital infections because it is so effective at killing various types of bacteria. However, it should not longer be a “first line” treatment option. In their guidelines, the European Association of Urology states that “Urologists must stop prescribing fluoroquinolones for uncomplicated UTI’s and for antimicrobial prophylaxis. The decision to prescribe fluoroquinolones should always be based on a discernible benefit-to-harm ratio for the patient. “ In this case, the risks generally outweigh the benefits.
What’s a patient to do?
#1 – Don’t ask for antibiotics casually if you “think” you have a sinus infection or a UTI or self-medicate with antibiotics. It’s important to have a culture first to prove that antibiotics are necessary.
#2 – If your doctor suggests using Cipro, Levaquin or another fluoroquinolone medication, ask them if there is a safer medication that you can use first. Tell them that you are aware of the NUMEROUS FDA warnings and would like to use a medication with less risk.
#3 – If you are taking these medications and experience any unusual side effects, please contact your doctor immediat